WARNING

You are using an outdated browser. Please upgrade your browser to improve your experience.

Close [x]

RSS Feed

Posted on 06-15-2017

The Dangers of Non-Steroidal Anti-Inflammatory Drugs (NSAIDs)

            Non-Steroidal Anti-Inflammatory Drugs or NSAIDs are common throughout the grocery stores are present in just about every household. You do not need a prescription for them and you can’t watch a television show without seeing at least 3 advertisements for them. When we are talking about NSAIDs, I’m specifically talking about Ibuprofen, Motrin, Aspirin, Advil, and Goody’s. For headaches, back aches, shoulder issues, or knee pain the drug companies say to take their pills because it will make the pain go away. But how dangerous are these drugs that are so easy to obtain?

            A study that obtained and analyzed almost 10 million patient medical records found that even though these drugs may temporarily decrease pain, the dangers were clear. For example, there has been evidence that by taking these drugs they may INCREASE the risk of heart failure by 20 percent. This is the complete opposite of what these companies advertise. Most studies that have been done document the long term use of NSAIDs and how long term use causes the problem, but more recently it has been found that there is an increased heart attack risk after taking them for just a week. NSAIDs are not acetaminophen, which you would find in Tylenol. While Advil and Tylenol will address pain, what sets Advil and other NSAIDs apart is their ability to inhibit inflammation. Inflammation is usually your immune system’s response to an acute condition or injury, and its purpose is to allow the body to self-heal. So by popping an NSAID it not only stops the body’s natural process of healing, but introduces the potential for dangerous side effects.

Let’s dive into some studies showing dangerous side effects.

  • A multimillion-subject study found a 19% increase in risks of hospital admission due to heart failure when patients were taking NSAIDs
  • NSAIDs increase the chance of another heart attack within five years of the first heart attack.
  • NSAIDs increase the risk of dying from a heart attack by up to 407%
  • They increase the risk of death from a stroke by as much as 53%
  • Ibuprofen increases the risk of having a stroke by up to 336%.
  • One study on 143 arthritis patients with over one month of NSAID use found that the NSAID use caused a significant risk of injury to the small bowel.
  • There have been links established between NSAIDs and Alzheimer’s disease.
  • NSAID’s may actually make arthritis worse.

              With all of that being said lets dive a little bit deeper. There has been a link between NSAID use and gastrointestinal damage, ulcers and internal bleeding. When talking about the gastrointestinal tract being affected we aren’t just talking about the stomach. It also affects the small intestine and the esophagus. How would taking a pill cause this problem, well it inhibits the body’s ability to produce the lining to protect the organs. So the lining that is usually there to protect against the normal acid of the body is decreased which allows the organs to be eaten away by the acid. This is the main way that you get an ulcer. Whether that’s in the esophagus or in the gut, an ulcer is never a fun thing to have.

Speaking on the behalf of a staff member who took Goody’s over many years, she had 2 episodes of ulcers stemming from NSAID use. During her first episode, the doctors didn’t even know how she made it to the hospital and had to give her 3 pints of blood because she was so low from the gastrointestinal bleeding. She had to spend 4 days in the ICU after to be monitored. Her second episode she didn’t have to be given any blood, however she did have to spend 3 days in the hospital. In total, taking the over the counter medicine because she had a headache ended up costing her around $20,000 in total bills. Not only was there money spent on the NSAID, but there had to be even more spent on the repercussions from taking the NSAID.

A higher risk of renal failure, allergic reactions and dangers to children and teenagers all can come from NSAID use. Renal failure can happen due to the fact that NSAIDs cause fluid retention. It causes the body to not be able to expel sodium the way that it should which causes reduction in kidney function. Children who use aspirin when they have the chickenpox or the flu have been associated with the development of Reye’s syndrome. Reye’s syndrome, while rare, can cause the liver and brain to swell. If not caught early enough, death can happen.

Other common side effects and dangers of NSAIDs include: Constipation, decreased appetite, diarrhea, dizziness, drowsiness, headaches, heartburn, high blood pressure, leg swelling, liver problems, rash, stomach pain and vomiting.

There are better alternatives to pain than taking NSAIDs. Taking natural supplements instead of something that was chemically produced is a good way to start. Chiropractic, massage, and changing diet are all ways to help your body without ingesting NSAIDs. Although it may seem easier to go to the store and grab something quickly, do the risks outweigh the benefits? To take it one step further, is the NSAID actually fixing the underlying cause? Although it is taking away the symptoms the problem that caused it may lie dormant, but for how long?

Cory T. O’Lear-Zebroski, D.C. 

There are no comments for this post. Please use the form below to post a comment.

Post Comment

THIS ---->https://knoxchiropracticcom.chiromatrixbase.com/blog/b_82056_the_dangers_of_nonsteroidal_antiinflammatory_drugs_nsaids.html

Office Hours

DayMorningAfternoon
Monday7:30 - 12:30 - 6
Tuesday7:30 - 1:30Closed
Wednesday7:30 - 12:30 - 7
Thursday7:30 - 12:30 - 6
FridayClosedClosed
SaturdayClosedClosed
SundayClosedClosed
Day Morning Afternoon
Monday Tuesday Wednesday Thursday Friday Saturday Sunday
7:30 - 1 7:30 - 1:30 7:30 - 1 7:30 - 1 Closed Closed Closed
2:30 - 6 Closed 2:30 - 7 2:30 - 6 Closed Closed Closed

Testimonial

Dr. Parson has helped many people in our family. We have gone to him limping, in pain, with headaches...and have always felt so much better. He keeps us on our path to good health and he has a wonderful staff. God bless them as they serve others.

Betsy E.
Knoxville, TN